Format

Send to

Choose Destination
Arch Neurol. 2003 Dec;60(12):1796-800.

Metronidazole-induced encephalopathy and inferior olivary hypertrophy: lesion analysis with diffusion-weighted imaging and apparent diffusion coefficient maps.

Author information

1
Movement Disorder Division, Department of Neurology, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea.

Abstract

BACKGROUND:

Although several cases of metronidazole-induced encephalopathy have been reported, to our knowledge, there is no previous report of brain changes in anterior commissure, basal ganglia, cerebellar white matter, and inferior olivary nuclei on magnetic resonance images. The precise mechanisms of action of metronidazole-induced encephalopathy have not been determined.

OBJECTIVES:

To report a unique case of metronidazole-induced encephalopathy extensively involving multiple lesions and to determine the precise mechanism of action of metronidazole-induced encephalopathy.

SETTING:

University hospital. Patient A 74-year-old woman hospitalized with complaints of progressive dysarthria, dysphagia, and gait disturbance 3 months after the initiation of metronidazole therapy. Intervention Brain magnetic resonance imaging and discontinuation of metronidazole therapy. Main Outcome Measure We observed changes of multiple lesions found on magnetic resonance imaging and analyzed apparent diffusion coefficient map values.

RESULTS:

Initial fluid-attenuated inversion recovery brain magnetic resonance images showed high signal intensities in diffuse subcortical white matter, anterior commissure, splenium, basal ganglia, midbrain, cerebellar white matter, and bilateral inferior olivary nuclei. These lesions were resolved after discontinuation of metronidazole therapy. However, the lesions in the inferior olivary nuclei were not resolved; rather they became hypertrophic. Apparent diffusion coefficient map values in the symptom period decreased and were normalized after discontinuation of metronidazole therapy.

CONCLUSIONS:

We describe a patient with metronidazole-induced encephalopathy involving reversible lesions in the anterior commissure, basal ganglia, and cerebellar white matter, which have not been reported previously. We observed inferior olivary hypertrophy, believed to be the result of lesions in the midbrain and cerebellar white matter rather than the result of lesions induced by metronidazole therapy. By using diffusion-weighted imaging and apparent diffusion coefficient maps, we found that metronidazole-induced encephalopathy might be caused by cytotoxic edema.

PMID:
14676060
DOI:
10.1001/archneur.60.12.1796
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center